Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipo Issues and Initial Treatment Concerns
Nov 23, 2008

Dr. Dejesus - Thank you for your on-line counsel. It is nice to have this lifeline in times of stress and uncertainty. I seroconverted in the summer of 2006 and with my T-Cell count of 450+ and viral load of 116k my MD and I have decided to start meds. I am concerned about lipo issues (buffalo hump, lipoatophy, big gut, etc. - vanity I guess) and am trying to work with my MD to find the right "first line" treatment. Reading the posts here suggest that Atripla may be the best bet but my MD is concerned about Sustiva and recent revelations about lipo. (I have wild type, no resistance and am an otherwise healthy 45 yo male) He recommended and I started last night on Truvada + Reyataz + Norvir. 2 questions: 1) I am not sure this is the right move in light of my concerns. Do you agree with this prescribed treatment and is there a way to early detect these lipo issues in time to stop and change course or by that time is it to late?; and 2) I was bracing last night (my first night on meds) for some sort of reaction to the meds, (nausea, diarrhea, anything) and felt no effects at all. Do adverse effects that I have been warned about and read about here take time to develop (I thought it was the opposite - that in time they dissipate.) Am I "out of the woods" or should I be bracing myself for these problems in the coming days, weeks, months?

Response from Dr. DeJesus

Both regimens you mentioned are very good and effective with minimal chances for adverse events. Atripla is usually preferred by most due to its simplicity (one pill a day). There are some small risk of lipoatrophy (fat wasting), but in the only study revealing this finding, the frequency was less than 6%. I personally have not noticed lipoatrophy after extensive use of Atripla in my practice. It is worth to mention that Atripla has Sustiva as one its components, and Sustiva has been associated with usually mild, and sometimes transient, CNS adverse effects in some patients.

The regimen you started (Reyataz, Norvor and Truvada) it is very well tolerated. I am not surprised at all that you are not having any side effects. Many patients are scarred to start HIV medications thinking that they will be taking some sort of poison, when in reality most HIV regimens are very well tolerated. The only potential side effects worth to mention that you may encounter is mild "hyperbilirubinemia" meaning that your bilirubin level (a pigment in your blood) may increase mildly. This can be seen as mild jaundice, or yellowish discoloration in your eyes. We know why this side effect occurs, and this phenomenon is completely benign, meaning that it is only a cosmetic issue, not pathologic. If it occurs, most of the time, it turns to get better with time. If it does not get better, you can always change to another regimen, such Atripla; if it does not occur, great! You are on a very good regimen; take it and do not miss any doses. Good luck!



Previous
boyfriend, sex, hiv +
Next
spot in mouth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement